Ohio, 2017

Hail and Damaging Winds in Ohio, July 7, 2017

July 7, 2017 · NWS PBZ · 3 events in 3 counties and zones

Approaching shortwave trough and cold front helped to develop a mesoscale convective system, that dropped southward across the upper Ohio Valley in the afternoon of the 7th. There were several reports of wind damage, mainly to trees across eastern Ohio and southwestern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Approaching shortwave trough and cold front helped to develop a mesoscale convective system, that dropped southward across the upper Ohio Valley in the afternoon of the 7th. There were several reports of wind damage, mainly to trees across eastern Ohio and southwestern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 12:42 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 7, 12:42 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
142 PM EDT Fri Jul 7 2017

.SYNOPSIS...
A cold front will bring showers and storms today and tonight,
some of which may be strong or severe. Drier and less humid for
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mesoscale convective system over central Ohio is expected to
slide east-southeast across the Ohio Valley this afternoon.
While this mornings system slowed heating, temperatures have
begun to rebound with modest cape and shear values present.
Thus, the threat for severe remains and a severe thunderstorm
watch has been issued where the bulk of the convection is
expected to cross through the evening. Followed very closely to
the hrrr which seems to be handling this mcs well. System should
be mostly south of the region by midnight with seasonable
temperatures expected.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
High pressure will build in the wake of the cold front keeping
the majority of the weekend dry. However, upper level troughing
could initiate a brief isolated shower on Saturday with a
shortwave, but decided to leave out mention of rain as current
diagnosis of model soundings display substantial dry air in
place.

Very comfortable conditions are forecast for the weekend with
temperatures reaching slightly below average levels.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A shortwave is expected to bring the next batch of rain late
Monday and Tuesday while temperatures will rise from average
levels early in the week to above average values later in the
week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Focus for this afternoon will be a line of showers and
thunderstorms moving southeast from Ohio into the forecast area.
While the current forecast keeps thunderstorms in the forecast
at all terminals, it appears that the bulk of the impacts will
be at southern terminals such as ZZV/HLG/MGW, with decreasing
threats farther to the north and east. Brief IFR visibilities
are possible at any terminal from thunderstorms, some of which
may also contain strong wind gusts and hail. This activity
should diminish after midnight, with another round of fog and
low ceilings expected overnight. Have IFR indicated in all TAFs
before clearing by mid morning Saturday. In addition, models
have indicated that there could be some patchy LLWS outside of
thunderstorms through much of the TAF period. However,
spatial/temporal coverage of LLWS was too low to specifically
mention in TAFs at this time.

.OUTLOOK...
Prevailing VFR expected, outside any morning fog, through the
weekend. More general restrictions may return early next week
with the next weather system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 7, 3:20 AM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
420 AM EDT Fri Jul 7 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
420 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. The main threat will be damaging winds gusts. Large hail is
also possible. In addition to the severe threat, storms will produce
heavy downpours which could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 7, 12:27 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
127 PM EDT FRI JUL 7 2017

OHZ039-040-049-071800-
Tuscarawas-Harrison-Carroll-
127 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL HARRISON...CARROLL AND NORTHERN
TUSCARAWAS COUNTIES...

At 125 PM EDT, radar indicated strong thunderstorms developing along
a line extending from near Strasburg to Waynesburg. Movement was
east at 45 mph.

Wind gusts up to 45 mph are possible with these storms, along with
very heavy brief downpours.

Locations impacted include...
New Philadelphia...               Dover...
Carrollton...                     Strasburg...
Midvale...                        Mineral City...
Bowerston...                      Barnhill...
Dellroy...                        Sherrodsville...
Roswell...                        Parral...

This includes Interstate 77 in Ohio between mile markers 78 and 91.

A severe thunderstorm watch has just been issued for this area, and
is in effect until 900 PM EDT for east central Ohio. These storms
may intensify, so monitor local radio or television stations for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4065 8132 4065 8124 4067 8124 4068 8119
      4056 8092 4043 8094 4043 8148 4059 8165
TIME...MOT...LOC 1725Z 280DEG 38KT 4054 8154 4065 8127

Bookbinder

The radar

The Cincinnati radar (KILN), 159 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Muskingum

When
July 7, 1:28 PM EST
Where
Muskingum County, 0.53 mi E of Avondale
Measured
1 in hail
Reported by
Public
Coordinates
39.870, -82.060

Thunderstorm Wind, Coshocton

When
July 7, 1:34 PM EST
Where
Coshocton County, 0.69 mi S of New Moscow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.210, -81.970

Sheriffs office reported numerous trees down but was too busy to give exact location.

Thunderstorm Wind, Tuscarawas

When
July 7, 1:58 PM EST
Where
Tuscarawas County, Newcomerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.270, -81.600

Social media reported large branch crashed into vehicle windshield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716394, 716395, 716396.